Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Huntsville, AL

June 10, 2003Jackson County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 10, 2003, 7:04 PM CDT for Jackson County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 7:04 PM CDT (00:04 UTC)
Expired
Jun 10, 2003, 7:45 PM CDT
In force
41 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS54 KHUN 110004
SVRHUN
ALC071-110045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 745 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ABOUT 5 MILES SOUTHWEST OF SCOTTSBORO...
MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM THROUGH 745 PM 
INCLUDE...BRIDGEPORT...HOLLYWOOD...PISGAH...SKYLINE AND STEVENSON.

LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING ARE LIKELY. TAKE
COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3467 8625 3454 8604 3486 8559 3500 8561
          3504 8594

$$ 

TROUTMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:27 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 10, 3:27 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT TUE JUN 10 2003

A SUMMER TIME PATTERN APPEARS TO BE SETTING UP OVER THE LOWER 48. AS
OF THE MID AFTERNOON HOURS...A THUNDERSTORM COMPLEX CONTINUED TO HOLD
ITS OWN AS IT MOVES ACROSS WESTERN TN/KY REGION. ITS APPROACH TO
NORTHERN ALABAMA WILL BE CLOSE. VISIBLE SATELLITE ANIMATION OF THIS
AREA SHOWED CIRRUS BLOW OFF FROM THIS COMPLEX OVERSPREADING NORTHERN
ALABAMA. AT THE SURFACE...LOWER LEVEL MOISTURE CONTINUED TO MAKES ITS
RETURN FROM THE SOUTH. VISIBLE IMAGERY HAS THIS MOISTURE SPREADING
FROM THE TENNESSEE CAPITOL AREA TO WESTERN GEORGIA. SURFACE DEWPOINTS
HAVE RISEN TO NEAR 70 OVER THE NORTHERN PART OF THE STATE...WITH
LOWER TO MID 70S FURTHER SOUTH AND SW. A FEW SHOWERS HAVE STARTED
JUST NORTH OF THE BORDER...AND VERY ISOLATED DEVELOPMENT WEST OF I-65.
THE 12Z MM5 MODEL INDICATED SCATTERED CONVECTION TODAY AND WEDNESDAY.

A WEAK SHORT WAVE THAT WAS NOTED OVER THE WESTERN SOUTH PLAINS OF
WEST TEXAS WILL MOVE ENE...AND BE LOCATED NORTH OF THE TENNESSEE
VALLEY BY THURSDAY. A SOUTHERLY SURGE OF GULF MOISTURE SHOULD PREVAIL
FOR MOST OF THIS WEEK. OF INTEREST IS THE DEVELOPMENT OF THUNDERSTORM
COMPLEXES WEST OF THE MISSISSIPPI FOR THE NEXT FEW DAYS...AND
TRANSLATING EASTWARD TO THE AREA. THE HEAVIEST RAINS ASSOCIATED WITH
THESE COMPLEXES WILL REMAIN NORTH OF THE COUNTY WARNING AREA...BUT
OUTFLOW BOUNDARIES AND STORMS FURTHER SOUTH WILL BRING A GOOD CHANCE
OF SHOWERS TO THE REGION FOR THE REST OF THE WEEK AND WEEKEND.

ALTHOUGH STORM COVERAGE WILL BE MOSTLY SCATTERED IN COVERAGE...
LOCALLY HEAVY RAIN COULD RESULT. MODEL GUIDANCE AND NCEP/HPC PRECIP
FORECAST SUGGEST 1-3 INCHES POSSIBLE TO EARLY SAT MORNING...WITH
UPWARDS OF 6 INCHES FOR OVER SE MISSOURI. THUS A WORRY OF FLOODING IS
GETTING IN THE CARDS. WILL HOLD OFF ON FLOOD STATEMENTS OR OUTLOOKS
AT THIS TIME...WHILE THIS DEVELOPING SITUATION IS MONITORED CLOSELY.
A MIX OF SHORT TERM MODEL GUIDANCE SUGGESTS THE HEAVIEST RAINS WILL
OCCUR LATER TOMORROW INTO FRIDAY.

IN SPITE OF THE RAIN...WILL KEEP TEMPS NEAR SEASONAL NORMS... AS
SUMMER TEMPS SLOWLY TAKE HOLD. HAVE TRIMMED TEMPS BACK A TAD FOR
THURSDAY TO ACCOUNT FOR BETTER CHANCES OF RAIN.

INTERSITE GRIDS HAVE BEEN SENT. WILL MAKE MINOR CHANGES...ESPECIALLY
THE 1ST PERIOD BEFORE ISSUANCE.

THANKS FOR COORDINATION BNA.

FIRST GUESS TEMPS AND POPS FOLLOW...
HUNTSVILLE     69/86 68/83 68   33555
MUSCLE SHOALS  70/86 69/84 69   33555
CULLMAN        71/87 69/85 70   22345
FORT PAYNE     67/86 64/84 66   22355

.HUN...NONE.

RSB
Hazardous weather outlook, Jun 10, 3:00 PM CDT, 4 hours 4 minutes before
ALZ001>010-016-111000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE ARE THREE TRIGGER MECHANISMS FOR THUNDERSTORMS DEVELOPMENT
ACROSS THE VALLEY THROUGH WEDNESDAY MORNING. THE FIRST IS A WARM
FRONT ACROSS CENTRAL ALABAMA. THE SECOND IS FROM AFTERNOON HEATING...
WITH A MOIST UNSTABLE AIRMASS IN PLACE. THE THIRD SOURCE IS FROM
STORMS ALREADY ACROSS NORTHERN MIDDLE TENNESSEE...WHICH ARE MOVING
SOUTHEASTWARD.

THIS COMBINATION WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
THE AREA THIS EVENING...ESPECILLAY NORTH OF A MUSCLE SHOALS TO
DECATUR TO SCOTTSBORO TO VALLEY HEAD LINE. THE MAIN THREAT FROM ANY
STORMS THAT DO FIRE UP...WILL BE LOCALLY HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PREVIOUS MENTIONED FRONTAL SYSTEM WILL SLOWLY APPROACH THE
TENNESSEE VALLEY. THIS WILL BRING AN INCREASE IN THE CHANCE FOR
STORMS...ESPECIALLY ON WEDNESDAY NIGHT AND ALSO ON THURSDAY NIGHT.

THIS BOUNDARY IS EXPECTED TO LINGER NEAR THE AREA...PROVIDING AN
ADDITIONAL CHANCE OF SHOWERS AND THUNDERSTORMS...POSSIBLY INTO
THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED TODAY AND TONIGHT.

GORDON

In the hours before

Special weather statement, Jun 10, 5:30 PM CDT, 1 hour 34 minutes before
ALZ005>008-016-102315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CDT TUE JUN 10 2003

...SIGNIFICANT WEATHER ALERT FOR LINE OF STRONG THUNDERSTORMS...

A SMALL LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST THROUGH
CULLMAN...MORGAN...SOUTHERN LIMESTONE...SOUTHERN MADISON...AND
INTO WESTERN MARSHALL COUNTIES BY 6:15 PM.  THESE STORMS ARE
CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO
1/2 OF AN INCH...AND WIND GUSTS UP TO 40 MPH.  AREAS AFFECTED
INCLUDE DECATUR...FAIRVIEW...MOORESVILLE...AND PRICEVILLE.  RAINFALL
AMOUNTS WILL BE AROUND 1/2 OF AN INCH...WITH AMOUNTS UP TO 3/4 OF
AN INCH POSSIBLE IN AREAS OF LOCALLY HEAVY RAINFALL.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS.

24
Special weather statement, Jun 10, 6:09 PM CDT, 55 minutes before
ALZ005-006-008-009-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
609 PM CDT TUE JUN 10 2003

...SIGNIFICANT WEATHER ALERT FOR LINE OF STRONG THUNDERSTORMS...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH
LIMESTONE...MADISON...MARSHALL...AND JACKSON COUNTIES BY 7 PM.
ANOTHER CLUSTER OF STORMS IS MOVING SOUTHEAST INTO NORTHERN JACKSON
COUNTY. THESE STORMS CONTINUE TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...AND ARE CAPABLE OF PRODUCING HAIL UP TO 1/2 OF AN INCH...
AND WIND GUSTS UP TO 40 MPH. AREAS AFFECTED INCLUDE GUNTERSVILLE...
HUNTSVILLE...SCOTTSBORO...AND STEVENSON. RAINFALL AMOUNTS WILL BE
AROUND 1/2 OF AN INCH...WITH AMOUNTS UP TO 3/4 OF AN INCH POSSIBLE IN
AREAS OF LOCALLY HEAVY RAINFALL.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS.

24
Special weather statement, Jun 10, 6:53 PM CDT, 11 minutes before
ALZ006-008>010-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
653 PM CDT TUE JUN 10 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHEAST
ALABAMA...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST THROUGH
MADISON...MARSHALL...DE KALB...AND JACKSON COUNTIES BY 7:30 PM.
ANOTHER CLUSTER OF STORMS IS MOVING SOUTHEAST THROUGH NORTHEASTERN
JACKSON COUNTY. THESE STORMS CONTINUE TO PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING...AND ARE CAPABLE OF PRODUCING HAIL UP TO 1/2 OF AN
INCH...AND WIND GUSTS UP TO 40 MPH. SOME LOCATIONS WILL ALSO
EXPERIENCE BRIEF LOCALLY HEAVY RAINFALL.  AREAS THAT WILL BE AFFECTED
BY THE STRONGER STORMS INCLUDE NEW MARKET...STEVENSON... AND
BRIDGEPORT. RAINFALL AMOUNTS WILL BE AROUND 1/2 OF AN INCH...WITH
AMOUNTS UP TO 3/4 OF AN INCH POSSIBLE IN AREAS OF LOCALLY HEAVY
RAINFALL.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS.

24

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:43 PM CDTSevere Thunderstorm WarningHUNDeKalb32 min
Jun 11, 12:01 PM CDTSevere Thunderstorm WarningHUNMarshall29 min
Jun 11, 1:16 PM CDTSevere Thunderstorm WarningHUNLauderdale44 min
Jun 11, 1:30 PM CDTSevere Thunderstorm WarningHUNFranklin30 min
Jun 11, 1:46 PM CDTSevere Thunderstorm WarningHUNLawrence44 min
Jun 11, 2:20 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan40 min
Jun 11, 2:29 PM CDTSevere Thunderstorm WarningHUNLawrence21 min
Jun 11, 2:52 PM CDTSevere Thunderstorm WarningHUNCullman, Madison38 min
Jun 11, 2:57 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan48 min
Jun 11, 3:17 PM CDTSevere Thunderstorm WarningHUNMarshall58 min
Jun 11, 3:54 PM CDTSevere Thunderstorm WarningHUNDeKalb36 min
Jun 11, 4:05 PM CDTSevere Thunderstorm WarningHUNJackson40 min
Jun 11, 6:37 PM CDTSevere Thunderstorm WarningHUNFranklin23 min
Jun 11, 6:57 PM CDTSevere Thunderstorm WarningHUNLawrence48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.